Nutrients Depleted by Pharmaceutical Medications

As a Doctor of Oriental Medicine, I prefer to seek natural alternatives to pharmaceuticals for myself and my family, and I love helping patients do this as well, in order to reduce or eliminate their need for drugs. But this is not always possible with every patient, condition or medication. Contrary to what some may think, I am not completely anti-pharmaceutical. I think drugs can be helpful and even lifesaving in certain situations. I just prefer alternatives wherever possible, for many reasons.

One of these reasons is this:

Most pharmaceutical medications require specific nutrients from the body in order to be metabolized, such that those nutrients become depleted over time. In fact, many of the long-term side effects experienced from pharmaceutical medications can be due to the nutrient deficiencies that they create.

When each new patient comes in, I review their list of medications. I research the known nutrient depletions associated with each medication, and what possible symptoms commonly manifest from those deficiencies. Many times I find that the symptoms listed correlate with one or more of the patient’s main complaints. So I can have the patient add to their diet more foods containing those missing nutrients, and/or add a supplement to replenish and maintain the missing nutrients. This alone can make a huge difference for symptom relief.

Keep in mind, however, that not every medication’s nutrient depletions are known or studied. And there are other negative effects that pharmaceuticals can cause to the body long-term, so the more we can change our diets and lifestyles, and find natural alternatives, in order to minimize the amount of medication that we require, the better off we will be in the long-run.

Here are some of the more common nutrient depletions that I see in my patients. See if any of these could be a factor for you:

Cholesterol Meds:
Statin Drugs, including Lipitor, Zocor & Crestor, can cause a depletion of Coenzyme Q-10 (Co-Q-10). Deficiency of this nutrient can cause various cardiovascular problems, weak immune system, low energy, muscle pain & weakness (especially in the legs), and large joint pain (especially the hips & knees). Note: Even red yeast rice, a more natural product for lowering cholesterol, works like a statin in the body and can deplete Co-Q-10 over time.

Antacids:
and PPI’s such as Pepcid, Zantac, Prilosec and Prevacid can cause multiple nutrient depletions, partially because they reduce the stomach acid required to break down and digest certain nutrients. Depletions include Vitamin B-12 (causing anemia, depression, fatigue, weakness), Folate (causing birth defects, cervical dysplasia, anemia, heart disease, cancer risk), Vitamin D (causing osteoporosis, muscle weakness, hearing loss, cancer risk), Calcium (causing osteoporosis, heart and blood pressure issues, tooth decay), Iron (causing anemia, weakness, fatigue, hair loss, brittle nails), and Zinc (causing weak immunity, poor wound healing, weak sense of smell/taste, sexual dysfunction).

Three Classes of Blood Pressure Lowering Drugs:
ACE inhibitors, for lowering blood pressure, such as Lisinopril, Lotensin, Capoten, & Altace, can cause depletion of Zinc. Symptoms of Zinc deficiency are weak immunity, poor wound healing, weak sense of smell/taste, sexual dysfunction.

Beta Blockers, also for lowering blood pressure, such as Metaprolol, Coreg & Lopressor, can cause depletion of melatonin (a hormone that regulates your circadian rhythm and allows you to fall asleep at night). Also, Coenzyme Q-10 is depleted, causing various cardiovascular problems, weak immune system, low energy, muscle pain & weakness (especially in the legs), and large joint pain (especially the hips & knees).

Angiotensin II receptor agonist meds, also for high blood pressure, such as Cozaar, Benicar and Avapro, deplete Calcium (causing osteoporosis, heart and blood pressure issues, tooth decay), Magnesium (causing cardiovascular problems, asthma, osteoporosis, cramping and PMS), Zinc (See ACE inhibitors for list of symptoms) and Co-Q-10 (See Beta Blockers for list of symptoms).

Anti-Depressants:
SSRI anti-depressants, such as Prozac, Lexapro, Zoloft and Paxil, deplete Folate (causing birth defects, cervical dysplasia, anemia, heart disease, cancer risk) and Melatonin (a hormone that regulates your circadian rhythm and allows you to fall asleep at night).

Anti-Inflammatories:
Both prescription and over-the-counter NSAIDS, for pain, such as Celebrex, Voltarin, Naproxen, Advil, Motrin, & Aleve can deplete Folate (causing birth defects, cervical dysplasia, anemia, heart disease, cancer risk), Iron (causing anemia, weakness, fatigue, hair loss, brittle nails), Melatonin (a hormone that regulates your circadian rhythm and allows you to fall asleep at night) and Zinc (causing weak immunity, poor wound healing, weak sense of smell/taste, sexual dysfunction).

A quick Google search will reveal many more nutrient depletions caused by pharmaceutical medications. It might be worth a quick look for those caused by your own medications, if you take any.

For a more personalized evaluation of your nutrient status, I recommend getting a micronutrient test performed. This is a urine and blood test that shows your existing nutrient profile. It removes the guess-work. I offer this test to my patients, as do many natural medicine doctors. The more informed we are about what is going on in our bodies, the better!

Dawn Balusik, AP, DOM

Advertisements

2 thoughts on “Nutrients Depleted by Pharmaceutical Medications

    • Dawn Balusik, AP, DOM says:

      Thanks for commenting, Mary! Yes, low levels of potassium in the body do increase blood pressure. Most high blood pressure patients know that they are supposed to be reducing sodium in their diets. But few understand that sodium actually flushes potassium out of the body. We should be eating a ratio of 5 parts potassium to 1 part sodium, but most Americans are eating 1 part potassium to 2 parts sodium, which is 10 times less potassium than is recommended to maintain health.

      Also, potassium is a nutrient that is not well obtained through supplements. One must actually eat high potassium foods to get enough. Best sources are avocados, bananas, lima beans, papayas, plantains, cucumber, tomato, spinach, brussel sprouts, potatoes and raisins. And skip the salt. 🙂

Leave a Comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s